Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 35, NWS Birmingham, AL

March 1, 2017Greene County, Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 1, 2017, 3:55 PM CST for Greene County, Sumter County, Alabama. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 3:55 PM CST (21:55 UTC)
Expired
Mar 1, 2017, 4:29 PM CST
In force
34 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greene County, AL, Sumter County, AL

The radar

The Birmingham radar (KBMX), 112 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 4:06 PM CSTTSTM WND DMG1 Wsw Boligee, ALTREES, POWER LINES DOWNED.
Mar 1, 4:06 PM CSTTSTM WND DMGEpes, ALTREE DOWNED ONTO POWERLINES.
Mar 1, 4:06 PM CSTHAIL 0.25Epes, ALTREE DOWNED ONTO POWERLINES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 11:48 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 290 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
549 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
290 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

072 
WUUS54 KBMX 012155
SVRBMX
ALC063-119-012245-
/O.NEW.KBMX.SV.W.0035.170301T2155Z-170301T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
355 PM CST WED MAR 1 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Central Greene County in west central Alabama...
  Central Sumter County in west central Alabama...

* Until 445 PM CST

* At 355 PM CST, a severe thunderstorm was located near Gainesville,
  or 11 miles north of Livingston, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Eutaw, Boligee, Gainesville, Epes, Thornhill, Allison, Walden
  Quarters, Five Points Intersection, New Mount Hebron, I 20 Rest
  Area Near Eutaw, Sumterville and Eutaw Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM CST for west central
Alabama.

LAT...LON 3283 8828 3291 8776 3290 8777 3289 8781
      3288 8781 3286 8783 3285 8782 3284 8783
      3280 8782 3276 8787 3276 8784 3277 8783
      3275 8781 3273 8781 3273 8783 3271 8783
      3272 8780 3268 8779 3268 8829
TIME...MOT...LOC 2155Z 267DEG 33KT 3276 8815 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
3 follow-up statements
100 
WWUS54 KBMX 012207
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
407 PM CST WED MAR 1 2017

ALC119-012216-
/O.CAN.KBMX.SV.W.0035.000000T0000Z-170301T2245Z/
Sumter AL-
407 PM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUMTER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 600 PM CST for west central
Alabama.

A severe thunderstorm watch remains in effect until 900 PM CST for
west central Alabama.

LAT...LON 3285 8811 3288 8781 3286 8783 3280 8782
      3276 8787 3277 8783 3275 8781 3271 8783
      3272 8780 3269 8779 3268 8779 3268 8800
      3270 8805 3269 8812 3272 8808 3277 8811
      3279 8806 3281 8807 3280 8810 3281 8812
TIME...MOT...LOC 2206Z 267DEG 33KT 3277 8802 

$$

ALC063-012245-
/O.CON.KBMX.SV.W.0035.000000T0000Z-170301T2245Z/
Greene AL-
407 PM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CST
FOR CENTRAL GREENE COUNTY...

At 406 PM CST, a severe thunderstorm was located over Boligee, or 9
miles southwest of Eutaw, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Eutaw, Boligee, Epes, Thornhill, Allison, Walden Quarters, Five
Points Intersection, I 20 Rest Area Near Eutaw and Eutaw Municipal
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM CST for west central
Alabama.

LAT...LON 3285 8811 3288 8781 3286 8783 3280 8782
      3276 8787 3277 8783 3275 8781 3271 8783
      3272 8780 3269 8779 3268 8779 3268 8800
      3270 8805 3269 8812 3272 8808 3277 8811
      3279 8806 3281 8807 3280 8810 3281 8812
TIME...MOT...LOC 2206Z 267DEG 33KT 3277 8802 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
598 
WWUS54 KBMX 012219 RRA
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
419 PM CST WED MAR 1 2017

ALC063-012245-
/O.CON.KBMX.SV.W.0035.000000T0000Z-170301T2245Z/
Greene AL-
419 PM CST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CST
FOR CENTRAL GREENE COUNTY...

At 419 PM CST, a severe thunderstorm was located over Walden
Quarters, or near Eutaw, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Eutaw, Thornhill, Allison, Walden Quarters, Five Points Intersection,
I 20 Rest Area Near Eutaw and Eutaw Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 600 PM CST for west central
Alabama.

LAT...LON 3268 8801 3286 8800 3288 8781 3286 8783
      3280 8782 3276 8787 3277 8783 3275 8781
      3271 8783 3272 8780 3269 8779 3268 8779
TIME...MOT...LOC 2219Z 267DEG 33KT 3278 8787 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
935 
WWUS54 KBMX 012229
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
429 PM CST WED MAR 1 2017

ALC063-012239-
/O.CAN.KBMX.SV.W.0035.000000T0000Z-170301T2245Z/
Greene AL-
429 PM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 600 PM CST for west central
Alabama.

A severe thunderstorm watch remains in effect until 900 PM CST for
west central Alabama.

LAT...LON 3268 8801 3286 8800 3288 8781 3286 8783
      3280 8782 3276 8787 3277 8783 3275 8781
      3271 8783 3272 8780 3269 8779 3268 8779
TIME...MOT...LOC 2227Z 267DEG 33KT 3278 8776 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:07 PM CST, 48 minutes earlier.

Area forecast discussion, Mar 1, 3:07 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
307 PM CST Wed Mar 1 2017

.SHORT TERM...
Tonight.

A narrow band of thunderstorms across northwest Alabama will
continue to track southeast this afternoon and evening. The
primary threat with these storms has been large hail, due to
decent mid level lapse rates and mid level rotation within some of
the stronger storms. With surface temperatures in the upper 70s
to lower 80s and surface dewpoints in the 60s, the air mass is
moderately unstable with CAPE values near 1000 j/kg. Despite
strong low level shear, directional shear is not favorable for
tornadic storms, and tornado threat is very low at this time. Even
though the cold front is not far behind the line of convection,
temperatures do not drop very much behind the front. The air mass
does dry out quickly with surface dewpoints already in the 40s
across northeast Mississippi. The line of convection will be just
north of the I-85 corridor by 6 pm and likely out of our southeast
counties by 9 pm. Clearing and much cooler overnight with lows in
the 40s.

58/rose

.LONG TERM...
Thursday through Tuesday.

A large dome of high pressure will build across Central Conus on
Thursday behind the front with decent cold air advection/northerly
flow around it into Alabama. This will be reinforced by northwest
flow aloft to help bring some Canadian air down into Conus
Thursday. With that said, we can expect lows in the 30s for both
Thursday and Friday nights. Some areas will likely dip below
freezing on Friday night as the large 1032-1037 mb surface ridge
slowly shifts into the eastern 1/3 of Conus.

Guidance continues to moderate our airmass starting Saturday as
the surface ridge moves to the Atlantic Seaboard by Saturday
night. Cold air advection gets cut off and the flow turns back
around to receive warmer moist air off of the gulf. Sunday looks
to be our transition day with milder temperatures and slowly
rising dew points as southerly winds return. Low rain chance
return by Sunday night in the northwest with rain chances
increasing on Monday into Tuesday as another front approaches.
I remain with only 30-40 % chance pops for this next system as
there are still some disagreements in solutions on timing. The
front may be through by early Tuesday but will leave in some low
pops for Tuesday/Tuesday evening with it being far out and only a
low confidence on timing overall. Will refine with future runs.

08

&&

.AVIATION...
18Z TAF Discussion.

A cold front will approach the area from the northwest this
afternoon and will result in windy conditions at times from the
south and southwest with increasing coverage of shower and
thunderstorm activity. Expect windy conditions to persist after
FROPA as a northwest wind develops. CIG's will gradually improve
overnight with VFR conditions expected on Thursday.

05

&&

.FIRE WEATHER...

A pre-frontal band of thunderstorms will track southeast across
Central Alabama this afternoon and evening. A few of these
thunderstorms could become strong to severe. Much cooler and drier
conditions are expected for Thursday and Friday. There are no
fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     40  58  34  56  31 /  20   0   0   0   0
Anniston    42  59  35  58  32 /  50   0   0   0   0
Birmingham  42  60  36  58  34 /  20   0   0   0   0
Tuscaloosa  41  62  37  61  35 /  10   0   0   0   0
Calera      42  61  37  60  35 /  30   0   0   0   0
Auburn      46  61  37  61  36 /  80   0   0   0   0
Montgomery  49  64  39  64  36 /  80   0   0   0   0
Troy        49  63  37  64  35 /  80   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 1, 10:41 AM CST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1041 AM CST Wed Mar 1 2017

ALZ011>015-017>050-021945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1041 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms will be likely between 12 Noon and 10 PM today
as a cold front moves through the region. There is an elevated threat
of damaging winds along and north of a line from Geiger, to Thorsby,
to Wedowee, where isolated tornadoes and large hail will also be
possible. For the rest of Central Alabama, there will be a limited
threat of damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be
likely this afternoon and evening.

In the hours before

Local storm report, Mar 1, 2:42 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     HAIL             2 ENE WINFIELD          33.94N 87.78W
03/01/2017  U1.00 INCH       MARION             AL   AMATEUR RADIO

            NICKEL-SIZED HAIL WITH A FEW QUARTERS MIXED
            IN.

&&

GMS
Local storm report, Mar 1, 2:45 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             FAYETTE                 33.69N 87.83W
03/01/2017  U1.00 INCH       FAYETTE            AL   PUBLIC

            PENNY- TO QUARTER-SIZED HAIL REPORTED.

&&

GMS
Special weather statement, Mar 1, 3:22 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
322 PM CST WED MAR 1 2017

ALZ024-012215-
Jefferson AL-
322 PM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL
415 PM CST...

At 322 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Arkadelphia to Gorgas Steam Plant.
Movement was east at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Northern Birmingham, Trussville, Gardendale, Fultondale, Sumiton,
Center Point, Clay, Pinson, Adamsville, Warrior, Kimberly,
Graysville, Morris, Brookside, Trafford, West Jefferson, County Line,
Cardiff, Chalkville and Grayson Valley.

LAT...LON 3384 8676 3377 8665 3377 8654 3374 8654
      3372 8653 3364 8654 3361 8718 3362 8715
      3363 8714 3363 8710 3366 8709 3366 8706
      3368 8706 3369 8704 3377 8702 3377 8701
      3379 8700 3379 8697 3382 8695 3384 8688
TIME...MOT...LOC 2122Z 269DEG 42KT 3384 8697 3364 8719

87/GRANTHAM
Local storm report, Mar 1, 3:22 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             CORDOVA                 33.75N 87.19W
03/01/2017  U0.88 INCH       WALKER             AL   AMATEUR RADIO

            NICKEL-SIZED HAIL IN THE CORDOVA/PARRISH
            AREA.

&&

GMS
Local storm report, Mar 1, 3:29 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             1 WSW CORDOVA           33.75N 87.20W
03/01/2017  U1.00 INCH       WALKER             AL   BROADCAST MEDIA

            A LOT OF QUARTER-SIZED HAIL FALLING ALONG
            I-22 IN CORDOVA. .

&&

GMS
Special weather statement, Mar 1, 3:48 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Birmingham AL
348 PM CST WED MAR 1 2017

ALZ015-023-024-012230-
Walker AL-Jefferson AL-Tuscaloosa AL-
348 PM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WALKER...
NORTHEASTERN TUSCALOOSA AND SOUTHWESTERN JEFFERSON COUNTIES UNTIL 430
PM CST...

At 348 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Berry to near Lake Lurleen
State Park. Movement was east at 50 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Southwestern Birmingham, Bessemer, Hueytown, Fairfield, Fultondale,
Pleasant Grove, Midfield, Adamsville, Brighton, Lipscomb, Lake View,
Sylvan Springs, Mulga, Maytown, North Johns, Bull City, Edgewater,
Ensley, Forestdale and Splash Adventure.

LAT...LON 3360 8747 3361 8732 3360 8681 3329 8700
      3331 8764
TIME...MOT...LOC 2148Z 273DEG 44KT 3357 8761 3334 8774

87/GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 1:06 PM CSTSevere Thunderstorm WarningBMXMarion24 min
Mar 1, 2:07 PM CSTSevere Thunderstorm WarningBMXFayette, Lamar38 min
Mar 1, 2:09 PM CSTSpecial Weather StatementBMXWinston51 min
Mar 1, 2:15 PM CSTSevere Thunderstorm WarningBMXWalker, Winston45 min
Mar 1, 2:37 PM CSTSevere Thunderstorm WarningBMXFayette, Walker53 min
Mar 1, 2:55 PM CSTSevere Thunderstorm WarningBMXBlount23 min
Mar 1, 3:22 PM CSTSpecial Weather StatementBMXJefferson53 min
Mar 1, 3:28 PM CSTSevere Thunderstorm WarningBMXJefferson47 min
Mar 1, 3:29 PM CSTSevere Thunderstorm WarningBMXHale31 min
Mar 1, 3:44 PM CSTSevere Thunderstorm WarningBMXBibb46 min
Mar 1, 3:48 PM CSTSpecial Weather StatementBMXJefferson42 min
Mar 1, 4:00 PM CSTSpecial Weather StatementBMXSt. Clair45 min
Mar 1, 4:04 PM CSTSpecial Weather StatementBMXSumter56 min
Mar 1, 4:12 PM CSTSevere Thunderstorm WarningBMXHale48 min
Mar 1, 4:18 PM CSTSevere Thunderstorm WarningBMXCalhoun, St. Clair57 min
Mar 1, 4:21 PM CSTSevere Thunderstorm WarningBMXChilton42 min
Mar 1, 4:31 PM CSTSpecial Weather StatementBMXShelby29 min
Mar 1, 4:42 PM CSTSevere Thunderstorm WarningBMXPerry37 min
Mar 1, 4:49 PM CSTSevere Thunderstorm WarningBMXCoosa56 min
Mar 1, 5:02 PM CSTSevere Thunderstorm WarningBMXCleburne28 min
Mar 1, 5:51 PM CSTSevere Thunderstorm WarningBMXTallapoosa24 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.